Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, May 23 to 24, 2003

May 23 to 24, 2003 · NWS OUN · 17 events in 11 counties and zones

11 thunderstorm wind, 6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 6:41 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, May 23, 6:41 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT FRI MAY 23 2003

DEVELOPING MCS IN PROGRESS BETWEEN AMA AND LBB WILL CONTINUE TO
PROGRESS SOUTHEASTWARD AND COULD MOVE INTO SOUTHWEST PARTS OF THE
AREA WITHIN THE NEXT FEW HOURS. CONTINUING TO MONITOR THUNDERSTORMS
DEVELOPING OVER NORTHWEST NEBRASKA...NEAR A COLD FRONT. THESE
THUNDERSTORMS STAND A GOOD CHANCE OF ALSO EVOLVING INTO A LARGER
THUNDERSTORM COMPLEX AS THE LOW LEVEL JET STRENGTHENS AND ADDITIONAL
LIFT BECOMES AVAILABLE THROUGH ISENTROPIC UPGLIDE IN THE 300K - 310K
LAYER. RECENTLY UPDATED THE HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT
TWO MAIN AREAS OF SLIGHT RISK OF SVR FOR TONIGHT...THE FIRST BEING
FAR SOUTHWEST AREAS BETWEEN 9 PM AND 1 AM...AND THE OTHER BEING THE
NORTHERN ONE THIRD OF THE AREA TOWARD MORNING. ZONES WERE ALSO
UPDATED TO REFLECT THIS THINKING. ALL POPS WERE REMOVED FROM
SOUTHEAST OKLAHOMA.

JAMES

-------------------------
323 PM CDT FRI MAY 23 2003

BOTH AVN AND ETA INDICATE TWO POSSIBLE AREAS WHERE ADDITIONAL STORM
MAY DEVELOP THIS AFTERNOON INTO THE OVERNIGHT PERIOD.  FIRST AND
MAYBE MOST LIKELY SCENARIO IS FOR STORMS TO DEVELOP ACROSS CENTRAL
HIGH PLAINS (SW NE...NW KS) THIS EVENING THEN MOVE SOUTHEAST TOWARD
FA OVERNIGHT INTO SATURDAY MORNING AS MCS.  OTHER AREA APPEARS TO BE
ACROSS TEXAS PANHANDLE AS SOUTH TO SOUTHEAST FLOW INCREASES ALONG
WITH DAYTIME HEATING.  WOULD ALSO EXPECT THAT SCATTERED STORMS
ACROSS NORTH CENTRAL AREA THIS AFTERNOON WILL CONTINUE TO DECREASE
IN COVERAGE.

FORECAST IN SHORT TERM WILL BE VERY DEPENDENT ON MCS DEVELOPMENT
TONIGHT OVER CENTRAL HIGH PLAINS.  LOOKS LIKE BEST CHANCE FOR STORMS
WILL OCCUR OVER NORTHERN PARTS OF FA AFTER MIDNIGHT WITH LOWER
CHANCES SOUTHEAST INTO WESTERN PARTS (CAP).  ALONG WITH THE SEVERE
CONCERNS WILL BE HEAVY RAIN THREAT...ESPECIALLY ON WESTERN EDGE OF
COMPLEX WHERE STRONGER STORMS WILL OCCUR.

WOULD EXPECT COVERAGE OF SHOWERS AND STORMS ASSOCIATED WITH MCS
WILL GRADUALLY DECREASE DURING THE MORNING WITH ASSOCIATED
BOUNDARIES/COLD FRONT BECOMING FOCUS FOR ADDITIONAL STORMS
SATURDAY AFTERNOON AND EVENING.  AT THIS TIME...APPEARS BEST
CHANCE FOR ADDITIONAL STORMS WILL BE ACROSS SOUTHERN PARTS OF
FA WHERE BETTER CONVERGENCE AND INSTABILITY ARE EXPECTED TO
BE.  INSTABILITY AND SHEAR WILL BE SUFFICIENT FOR
SEVERE STORMS WITH POTENTIAL FOR ANOTHER MCS DEVELOPING
OVERNIGHT ACROSS SOUTHERN ZONES AND HEAVY RAIN BECOMING
ANOTHER CONCERN.

WILL MAINTAIN CHANCES FOR TSRA...ESPECIALLY ACROSS SOUTHERN
ZONES ON SUNDAY WHERE ELEVATED FRONTAL BOUNDARY WILL PROVIDE FOCUS
FOR STORMS.

MEDIUM RANGE MODEL INDICATE THAT BETTER CHANCE OF TSRA WILL
BE CONFINED TO MAINLY WESTERN ZONES GOING INTO THE EARLY
AND MID PART OF NEXT WEEK AND FLOW ALOFT BECOMING MORE
NORTHERLY.

WAS PLANNING ON ISSUING SPS TO HIGHLIGHT SEVERE AND HEAVY RAIN
POTENTIAL OVER THE WEEKEND BUT THIS WILL INTERFERE WITH
SIGNIFICANT WEATHER ADVISORY WHICH IS ALSO ISSUED UNDER SPS
PIL.  WILL THEREFORE OUTLINE THESE HAZARDS IN THE HWO PRODUCT.

FCSTID = SIX

OKC  64 78 61 74 /  50 60 60 40
HBR  65 83 60 74 /  40 60 70 40
SPS  65 85 62 74 /  30 60 70 50
GAG  62 78 57 73 /  40 60 60 30
PNC  62 74 58 73 /  60 60 60 30
DUA  64 79 62 74 /  30 60 70 60

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 23, 5:50 PM CST, 5 hours 12 minutes before
OKZ004>048-050>052-TXZ083>090-241200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF NORTHERN...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

LOCATION...
THERE ARE TWO SLIGHT RISK AREAS. THE FIRST AREA IS WEST OF A LINE
FROM ELK CITY...TO ALTUS...TO ARCHER CITY. THE SECOND AREA IS NORTH
OF A LINE FROM ARNETT...TO WATONGA...TO STILLWATER.

TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY BETWEEN 9 PM AND 1 AM...
ACROSS THE SOUTHERN SLIGHT RISK AREA...AND BETWEEN 4 AND 7
AM...ACROSS THE NORTHERN SLIGHT RISK AREA.

IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
AS OF EARLY EVENING...SCATTERED THUNDERSTORMS HAD DEVELOPED ACROSS
THE HIGHER TERRAIN OF NEW MEXICO AND THE WESTERN TEXAS PANHANDLE.
THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE MOVING SOUTHEASTWARD
THIS EVENING...AND EXPAND IN AREAL COVERAGE AS THE LOW LEVEL JET
STRENGTHENS. IF THIS TREND CONTINUES...THESE THUNDERSTORMS COULD
MOVE INTO PORTIONS OF SOUTHWEST OKLAHOMA...AND WESTERN NORTH TEXAS
DURING THE MID AND LATE EVENING.

THUNDERSTORMS ARE ALSO EXPECTED TO CONTINUE DEVELOPING THIS EVENING
OVER NEBRASKA...ALONG A COLD FRONT. AS THE FRONT MOVES SOUTHWARD
OVERNIGHT...THUNDERSTORMS DEVELOPING IN THIS AREA WILL ALSO MOVE
SOUTHWARD...AND EXPAND IN AREAL COVERAGE...AS THE LOW LEVEL JET
STRENGTHENS. THESE THUNDERSTORMS COULD MOVE INTO PORTIONS OF
NORTHERN OKLAHOMA LATE IN THE NIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A SIMILAR NORTHWEST FLOW WEATHER PATTERN WILL PERSIST THROUGH AT
LEAST SATURDAY...RESULTING IN A CONTINUED CHANCE OF THUNDERSTORMS
AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE FORECAST
AREA THROUGH SATURDAY AND SATURDAY NIGHT. OUTFLOW BOUNDARIES FROM
ANY STORMS TONIGHT COULD PROVIDE A FOCUS FOR SEVERE STORM
REDEVELOPMENT IN THE AREA ON SATURDAY AFTERNOON. ADDITIONAL
NIGHTTIME THUNDERSTORM COMPLEXES MAY AFFECT THE AREA SATURDAY
NIGHT...WITH A CONTINUING POSSIBILITY OF SEVERE WEATHER.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND POSSIBLE FLOODING WILL BE A CONCERN WITH
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

JAMES

In the hours before

Special weather statement, May 23, 10:48 PM CST, 14 minutes before
TXZ089-240500-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1148 PM CDT FRI MAY 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED EAST OF GRAYBACK IN WILBARGER
COUNTY MOVING SOUTHEAST AT 15 MPH..

PEOPLE IN ARCHER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Tillman

When
May 23, 11:02 PM CST
Where
Tillman County, Davidson
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.233, -99.083

Hail, Tillman

When
May 23, 11:02 PM CST
Where
Tillman County, 3 mi N of Tipton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.550, -99.133

Hail, Jackson

When
May 23, 11:41 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.650, -99.267

Hail, Canadian

When
May 24, 5:06 AM CST
Where
Canadian County, 2 mi S of Piedmont
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.617, -97.750

Hail was observed at the intersection of Northwest Expressway and Highway 4.

Hail, Oklahoma

When
May 24, 5:25 AM CST
Where
Oklahoma County, Bethany
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.517, -97.633

Thunderstorm Wind, Noble

When
May 24, 7:45 AM CST
Where
Noble County, 1 mi SSE of Red Rock
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.450, -97.167

Wind was measured by the Oklahoma mesonet.

Hail, Noble

When
May 24, 7:55 AM CST
Where
Noble County, 7 mi NE of Red Rock
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.100, -96.133

Thunderstorm Wind, Logan

When
May 24, 8:15 AM CST
Where
Logan County, 6 mi S of Guthrie
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.533, -97.083

A shed and fence were destroyed along Interstate 35.

Thunderstorm Wind, Lincoln

When
May 24, 8:15 AM CST
Where
Lincoln County, Kendrick
Measured
61 kt (70 mph) estimated gust
Property damage
$750
Reported by
EMERGENCY MANAGER
Coordinates
35.800, -97.433

Several large trees were downed.

Thunderstorm Wind, Lincoln

When
May 24, 8:19 AM CST
Where
Lincoln County, Chandler
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
35.783, -96.783

Several trees were downed.

Thunderstorm Wind, Payne

When
May 24, 8:19 AM CST
Where
Payne County, Cushing
Measured
59 kt (68 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
35.700, -96.883

Thunderstorm Wind, Lincoln

When
May 24, 8:20 AM CST
Where
Lincoln County, Davenport
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.983, -96.767

Thunderstorm Wind, Logan

When
May 24, 8:20 AM CST
Where
Logan County, 6 mi S of Meridian
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.700, -96.767

Thunderstorm Wind, Oklahoma

When
May 24, 8:22 AM CST
Where
Oklahoma County, 2 mi SSE of Arcadia
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.750, -97.250

Wind was reported near the intersection of 150th Street and Hiwassee Road.

Thunderstorm Wind, Seminole

When
May 24, 9:15 AM CST
Where
Seminole County, Cromwell
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.633, -97.317

Thunderstorm Wind, Pottawatomie

When
May 24, 9:20 AM CST
Where
Pottawatomie County, Shawnee
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -96.467

Several medium sized trees were downed.

Thunderstorm Wind, Hughes

When
May 24, 9:45 AM CST
Where
Hughes County, Lamar
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.333, -96.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361003, 5361004, 5361005, 5361006, 5361007, 5361008, 5363218, 5362051, 5362052, 5362053, 5362054, 5362055, 5362056, 5362057, 5362058, 5362059, 5362060.